, Volume 64, Issue 23, pp 2619-2627
Date: 19 Sep 2012

NSAID-Related Psychiatric Adverse Events

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

NSAIDs are frequently used in clinical practice and they account for approximately 5–10% of all drug prescriptions. NSAID use has been associated with a risk of adverse events, which have a relevant impact on morbidity and mortality and account for a substantial increment of healthcare costs. Less common, but clinically relevant, adverse events associated with NSAID use are the impairment of the CNS and, particularly, the appearance of psychiatric symptoms. These symptoms include changes in cognition, mood state and even precipitation or exacerbation of pre-existing psychiatric disorders. This article aims to review the medical literature on published reports of NSAID-related psychiatric adverse events, identify risk factors for these events and describe mechanisms potentially involved in their onset.

We identified 27 reports with data on 453 cases of NSAID-related psychiatric adverse events. Data suggest that individuals who may be particularly susceptible to such events include patients with a history of psychiatric illness and possibly parturients. Indometacin and selective cyclo-oxygenase (COX)-2 inhibitors were the most frequently reported culprit drugs; however, whether this reflects an increased incidence with these drugs compared with other NSAIDs or factors such as usage or reporting patterns is unknown.

A possible explanation for the psychiatric effect of NSAIDs resides in the modulation of central neurotransmission by prostaglandins, the synthesis of which is inhibited by NSAIDs. COX-2 is a key enzyme in this process since its activity is localised in distal dendrites and dendritic spines, which are cellular specialisations involved in synaptic signalling. Dopamine is considered the most relevant neurotransmitter involved in this phenomenon.

Psychiatric symptoms are a rare but relevant complication of NSAID use. This effect is probably a consequence of impairment in neurotransmission modulated by prostaglandins when NSAIDs are used by susceptible individuals. These drugs should be used with caution in high-risk individuals with pre-existing psychiatric illness, and caution may also be advisable in the postpartum period. To date, reports of NSAID-related psychiatric adverse events have most commonly involved indometacin and selective COX-2 inhibitors. Prescribers should consider warning patients of the possibility of an acute neuropsychiatric event when traditional NSAIDs or selective COX-2 inhibitors are prescribed.